Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2020, 2:59 PM MST for Pima County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 2:59 PM MST (21:59 UTC)
- Expired
- Aug 3, 2020, 3:25 PM MST
- In force
- 26 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1018 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140
WUUS55 KTWC 032159
SVRTWC
AZC019-032245-
/O.NEW.KTWC.SV.W.0035.200803T2159Z-200803T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
259 PM MST Mon Aug 3 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 345 PM MST.
* At 259 PM MST, a severe thunderstorm was located over Tucson,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Drexel Heights, South Tucson,
East Sahuarita, Catalina Foothills, Tucson International Airport,
Summit, Saguaro National Park East, Tucson Estates, Rita Ranch and
San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 257 and 277.
Interstate 19 between mile markers 52 and 63.
Route 86 between mile markers 166 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3218 11109 3231 11088 3211 11063 3194 11093
TIME...MOT...LOC 2159Z 325DEG 11KT 3221 11091
HAIL...1.00IN
WIND...60MPH
$$
AH2 follow-up statements
257
WWUS55 KTWC 032215
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
315 PM MST Mon Aug 3 2020
AZC019-032245-
/O.CON.KTWC.SV.W.0035.000000T0000Z-200803T2245Z/
Pima-
315 PM MST Mon Aug 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 315 PM MST, a severe thunderstorm was located over Davis-Monthan
Air Force Base, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Drexel Heights, South Tucson,
Tucson International Airport, Summit, Catalina Foothills, Tucson
Estates, Rita Ranch and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 258 and 273.
Interstate 19 between mile markers 54 and 63.
Route 86 between mile markers 166 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3218 11109 3229 11089 3213 11071 3200 11094
TIME...MOT...LOC 2215Z 325DEG 11KT 3217 11088
HAIL...1.00IN
WIND...60MPH
$$
AH497
WWUS55 KTWC 032225
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
325 PM MST Mon Aug 3 2020
AZC019-032235-
/O.CAN.KTWC.SV.W.0035.000000T0000Z-200803T2245Z/
Pima-
325 PM MST Mon Aug 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3218 11109 3229 11089 3213 11071 3200 11094
TIME...MOT...LOC 2224Z 325DEG 11KT 3214 11086
$$
AHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:25 PM MST, 34 minutes earlier.
Area forecast discussion, Aug 3, 2:25 PM MST, 34 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 225 PM MST Mon Aug 3 2020 .SYNOPSIS...High pressure over the region will continue to maintain hotter than normal temperatures over the region. The high will weaken slightly through mid-week allowing for slight cooling and a continued chance of afternoon thunderstorms. As the weekend approaches, dry southwest flow and then the high building again will result in less thunderstorm activity and hotter temperatures Friday onward. && .DISCUSSION...Well convection really fired up with a couple of impressive storms already. Expect this to continue into the evening, with outflow boundaries beginning to play a role at some point. Some concern for portions of the Tohono O'odham Nation for later this afternoon with the potential for a strong, dust kicking outflow moving westward from the convection that is in the Arivaca/Green Valley area. All this will all settle down by midnight with clearing thereafter. With the upper level ridge overhead, we were initially thinking that Tuesday would be a down day, however that is in question at this time. HRRR, the two UA WRF runs and the HREF all point to an active day and given what we have seen thus far I'm good with leaning heavier toward that direction. From the look of things with the position of the upper level high, there is potential for the development of a down I-10 haboob or west across the northern part of the Tohono O'odham Nation during the afternoon. For the time being I raised pops across this area and strengthened the mention of thunderstorms. The night shift will need to evaluate the blowing dust potential in the usual areas NW of Tucson. On Wednesday the upper level high has shifted a bit further east with SSW flow across the area and a favorable thermal profile for convection. We will begin to see drier air begining to move into far western part of Pima county. That afternoon and evening should have thunderstorms developing from just west of the Tucson/Nogales area east to New Mexico and this time they should move more to the N to NE. On Thursday the SW flow aloft strengthens with the drier air aloft pushing further east limiting any convection to east of the Tuscon area although what does form will be in a slightly better shear environment. Friday through the weekend looks like we will trend toward drier with temperatures climbing once again, unfortunately validating the Climate Prediction Center's hotter than normal August outlook. We start out with a drying SW flow aloft then the upper ridge builds toward the area again along the international border, a bad position for moisture transport given the elongated NE/SW axis of the ridge. So at this time I maintained the mostly dry forecast for the coming weekend and tweaked temps up a degree or so, but even that is a couple of degrees conservative with current thickness values. && .AVIATION...Valid through 05/00Z. Isolated to scattered TSRA/SHRA continuing into this evening with the potential to affect KTUS, but especially terminals near the Int'l border. Tstm gusts around 45 kts and MVFR conditions may occur at times. Otherwise, SFC wind NWLY at 6-13 kts with gusts around 20 kts this afternoon and easing to variable less than 10 kts this evening. Westerly wind increasing again Tuesday afternoon to 10-15 kts along with isolated to scattered TSRA/SHRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Above normal temperatures into this weekend. Isolated to scattered mainly afternoon and evening thunderstorms favoring locations east to south of Tucson through Tuesday. The coverage of thunderstorms extends further westward by midweek and includes areas from Tucson eastward. By the weekend, thunderstorms will once again be limited to areas east to south of Tucson. Except for some slightly elevated 20-foot northwest winds in the upper Gila River valley this afternoon, 20-foot winds will generally follow typical diurnal patterns at less than 15 mph. However, thunderstorms may produce wind gusts in excess of 40 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Carpenter Fire Weather....Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 3, 1:43 PM MST, 1 hour 16 minutes before
Special Weather Statement National Weather Service Tucson AZ 143 PM MST Mon Aug 3 2020 AZZ502>504-513-032130- Tohono O'odham Nation including Sells-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 143 PM MST Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 230 PM MST... At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Green Valley, moving south at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sahuarita, Green Valley, Three Points, Amado and Arivaca Junction. LAT...LON 3203 11142 3201 11101 3168 11090 3161 11133 TIME...MOT...LOC 2042Z 342DEG 10KT 3179 11112 AH
Special weather statement, Aug 3, 2:01 PM MST, 58 minutes before
Special Weather Statement National Weather Service Tucson AZ 201 PM MST Mon Aug 3 2020 AZZ507-513-032130- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 201 PM MST Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 230 PM MST... At 201 PM MST, Doppler radar was tracking a strong thunderstorm over Huachuca City, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Huachuca City, Fort Huachuca and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3165 11043 3166 11022 3143 11013 3141 11044 TIME...MOT...LOC 2101Z 354DEG 8KT 3160 11032 Carpenter
Special weather statement, Aug 3, 2:06 PM MST, 53 minutes before
Special Weather Statement National Weather Service Tucson AZ 206 PM MST Mon Aug 3 2020 AZZ508-509-511-032145- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 206 PM MST Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTH CENTRAL COCHISE COUNTIES UNTIL 245 PM MST... At 206 PM MST, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Willcox, moving east at 10 mph. Pea sized hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly remote areas of south central Graham and north central Cochise Counties. LAT...LON 3242 11016 3254 11013 3253 10986 3231 10995 TIME...MOT...LOC 2106Z 286DEG 7KT 3247 11008 AH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 2, 5:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 2, 6:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 2, 6:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 2, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 2, 7:14 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Aug 2, 7:37 PM MST | Flash Flood Warning | TWC | Santa Cruz | 113 min |
| Aug 2, 8:07 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 68 min |
| Aug 2, 8:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 3, 1:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 41 min |
| Aug 3, 1:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Aug 3, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Aug 3, 2:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 3, 2:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 3, 3:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 3, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.